Amiodarone (also prescribed under the brand names Cordarone and Pacerone) is a medication designed to control abnormal heart rhythms. It can be a lifesaving drug, but it is especially prone to interacting with other medicines, especially those metabolized by an enzyme called CYP-3A4. Several of the cholesterol-lowering drugs, particularly simvastatin (also prescribed by brand name Zocor or in combination medicines called Vytorin and Simcor), are also metabolized by this enzyme. So are lovastatin (Mevacor) and atorvastatin (Lipitor). We suspect that these drugs would also interact with amiodarone. Red yeast rice might also be dangerous in combination with amiodarone.

According to a new warning from the FDA, patients on amiodarone should not take any more than 20 mg of simvastatin daily or they may be risking a serious complication called rhabdomyolysis. In this situation, muscle begins to break down and the muscle breakdown by-products overwhelm the kidneys, which can fail. This is an extremely dangerous interaction that can lead to disability or death.

Anyone who experiences muscle pain, weakness, spasm, stiffness or tenderness while taking this combination of drugs should notify the prescribing doctor immediately. Safety monitoring may require a urine test. Some doctors will prescribe a different cholesterol-lowering medicine for their heart patients on amiodarone to reduce the likelihood of such an interaction.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. CJB
    Reply

    My mother age 82 was recently put on Amiodarone to help control her racing heart rate and arrhythmia. She had been taking Lipitor for many years. For the first two weeks, things were fine – her heartbeat calmed down and, other than a bit of nausea on the first two days, she seemed to be tolerating the medication well. She weighs approximately 95 pounds and has numerous conditions and frailties, including a large aortic aneurysm.
    During the past months she was slowly developing a slight spasmodic twitch in her left hand which the Dr.s were largely ignoring – chalking it up to age. Suddenly during week 3, the twitch got much worse, moved to both arms and to her legs. She could not walk anywhere unassisted for fear of her legs going into a spasm and knocking her to the ground.
    She was a completely changed woman, wheel chair bound and needing constant assistance. The next step was to have been to a neurologist. Then I read the rare yet possible serious side effects of Amiodarone when taken with Lipitor. I did not give her the usual dosage of Lipitor that day and noted some improvement. I skipped the next day’s Lipitor and the spasms and twitches have stopped completely. Additionally, I spoke to the cardiologist’s MA who said this could be linked to the Amiodarone and to discontinue usage but to monitor her heart rate.
    This is what I have concluded: Due to her age and slow metabolic rate, the dosage of Lipitor may have been a bit too high and her body was not flushing it out of her system – hence the earlier onset of the twitch. The Amiodarone then allowed too much of the Lipitor to be absorbed by her body causing the extreme spasms. If not for the information on the internet, I may not have stopped her Lipitor. The Dr.s may have continued through neurology and etc. to look for a more exotic cause of the spasms. This could have resulted in a very bad outcome.

  2. Gene B.
    Reply

    I was put on amiodarone for heart palpitations, especially when I first lay down to go to sleep. I think that the medication did help my heart palps, however, within six months on the drug, my arms started turning really brown. For some time we didn’t know the cause, but the doctor finally told me it was probably caused by the amiodarone, and sunshine.
    The doctor eventually took me off the drug, before my face started turning dark brown. I was not told that I should be wearing long sleeved shirts, so consequently, I now have these permanently ugly dark arms, up to where my sleeves were. Beyond that my skin is white. Wish I had never taken it. Perhaps there was something better for my palps?

  3. john
    Reply

    This is slightly off topic.
    I was on Amiodarone for eight years until I came down with acute thyrotoxicosis. Since then, after being treated for hyperthyroidism, I’ve become clinically hypothyroid and realized these symptoms are no different than how I was feeling while being treated with Amioderone those eight long years.
    Knowing what I do now, I would advise anyone that bouts of arrhythmia are far more easy to take than the everyday disruptions (side effects) and common complications (thyrotoxicosis) of this drug.
    The notions and meanings attached to the ancient Greek term ‘Pharmakon’ applies to many remedies, but Amioderone really taught me what it means.

  4. Al
    Reply

    I have been on Amiodarone and Lipitor for just over two years, within the past six months I have been experiencing leg weakness and very low stamina.

  5. anon
    Reply

    I do take simvastatin, and my Dr. told me to take CoQ10 with it. He said it metabolizes better with the enzyme. Do you agree?

  6. fbl
    Reply

    Are there any natural alternatives? I’ve just been put on this drug and find that it gives me loose bowels.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.